Sunday, 9th December 2018   Useful Links Contact Us Site Map Home
ABOUT US SERVICES RESEARCH & TRAINING NEWS PUBLICATIONS FAQs CAREERS

Search Drugs Related Questions & Answers:

 
Enter Keywords
 

Download the 2011 Annual Report in PDF and MS Word Format:

 
English Version
 


CLICK HERE

to access laboratory results

 

 


FAQs
Polydrug Use / Taking Multiple Drugs

Polydrug use means taking more than one type of drug during a particular period of time. With legally prescribed or ‘over the counter’ drugs, it is not uncommon for people to mix different drugs for different ailments. For instance, someone with a chest infection may be taking an antibiotic and paracetamol, while people with more than one condition may have to take a variety of drugs. Under medical supervision the dangers of mixing drugs are reduced as the doctor or pharmacist will avoid dispensing medications that can cause difficulties when used together.

Where illegal drugs are concerned, however, the problems posed by polydrug use are greatly exacerbated. Sometimes the drug user will deliberately mix more than one type of drug to heighten the effects of a drug or to counteract undesirable side effects. At other times, they may use a dangerous combination of drugs without intending to do so. This is quite common especially when alcohol is taken in addition to prescribed or illegal drugs.

Consider some of the following combinations:

Sedatives (Tranquillisers and Sleeping Pills) and Alcohol

Taking alcohol and sedatives together increases the effects of both drugs and severely effects co-ordination and performance. At high doses, this combination is linked to many cases of overdose deaths annually.

Cocaine and Alcohol

This combination can seriously affect your heart and has been a contributory factor in many cocaine related deaths.

Heroin and Alcohol

Taking heroin (or any other opiate- type drugs e.g. morphine) with anything else that makes you sleepy, including alcohol, increases your chances of going into a coma-like state from which you may not wake up.

Ecstasy and Alcohol

Alcohol dehydrates the body, as does ecstasy. The effect is that organs such as the liver, kidneys and heart have to work harder to cope with both drugs. This combination leads to many well-documented health related problems, including death.

Ecstasy and Cocaine

Taking two strong stimulant drugs together may double the stimulation that the user feels, but it also puts extra physical strain on the body. As neither drug is quality tested, taking this combination is high risk.

Heroin and Cocaine

Cocaine can speed up the heart immediately, but as the effect of the cocaine wears off, the heroin kicks in and slows down the heart. The result is that the heart rhythm can become erratic and could result in a heart attack.



If your interested topic is not listed here, or if you have additional feedback, please email info@dtcb.ie.

« Go Back

Search Site
Mailing List
Email A Friend
Freedom of Information
Re-use of Public Sector
Information(PSI)
Access Officer

 

Website Design by Webtrade